Chat Now!   Member Gallery    Member Articles    Games   Member Groups   Member Blogs   Health News    Wire  Bored?

Author Topic: Muscle Pain - Anxiety or Adverse Side Effects  (Read 119 times)

0 Members and 1 Guest are viewing this topic.

Offline 2013Happy

  • Newbie
  • *
  • Posts: 5
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
Muscle Pain - Anxiety or Adverse Side Effects
« on: April 16, 2014, 10:28:58 PM »
I developed pretty frightening muscle and joint pain in my legs and low back while on Celexa.  Same issue with Lexapro.  I have switched to Effexor and still have the issues.  Celexa was relieving my anxiety but Dr believed my muscle pain and weakness was a side effect of the med so switched me.

Has anyone experienced pain associated with medications?
Bookmark and Share

Offline insights

  • Hero Member
  • *****
  • Posts: 3972
  • Country: au
  • Rec's: 91
  • Gender: Male
  • Mood: Curious
    Curious
    • Poke This Member
Re: Muscle Pain - Anxiety or Adverse Side Effects
« Reply #1 on: April 17, 2014, 08:17:02 AM »
Has anyone experienced pain associated with medications?

Muscle pain is a known side-effect of the serotonergic antidepressants. I'm not surprised that you experienced this with both Celexa and Lexapro as they share the same active chemical, but that it is also happening with Effexor suggests you are particularly susceptible to it (while Effexor is classified as a SNRI it is actually only a SSRI at the doses normally prescribed for anxiety). Ironically, small doses of these antidepressants are also prescribed to treat muscle pain.

Antidepressants biased more towards norepinephrine, aka noradrenaline than serotonin reuptake inhibition are probably your best option. The best of these are the tricyclic antidepressants (TCAs) desipramine (Norpramin), nortriptyline (Aventyl, Pamelor) and doxepin (Sinequan). The TCAs are usually at least as effective as the SSRIs and typically have fewer initial side-effects and withdrawal symptoms on discontinuation, however, they tend to have more ongoing side-effects such as constipation and dry-mouth. These are likely to be milder with desipramine so this would probably be the best initial choice. Mirtazapine (Remeron) is another possibility, however, it is the antidepressant most likely to stop working so I'd only consider it if a couple of the TCAs proved ineffective.

Ian
Bookmark and Share
NOTE: I'm not a doctor, and particularly not yours, so there may be factors I'm unaware of. Therefore all advice is of a general nature and you should consult your doctor before following any of it, especially before changing med doses.

Online forever young

  • Full Member
  • ***
  • Posts: 216
  • Rec's: 0
  • Personal text
    • Poke This Member
Re: Muscle Pain - Anxiety or Adverse Side Effects
« Reply #2 on: April 17, 2014, 10:44:09 AM »
2013happy when you say weakness is it like after you have a panic attack your legs feel weak all over or mostly like legs because I am having that too. mine started after going off Prozac for 2 months and now am trying to get back on anti depressants but I still have weakness I also had neck and shoulder pain. I don't know whether to go up on the medicine as I am not sure the weakness is the medicine or me but I am not anxious when I have them.
Bookmark and Share

Offline 2013Happy

  • Newbie
  • *
  • Posts: 5
  • Rec's: 0
  • Gender: Male
  • Personal text
    • Poke This Member
Re: Muscle Pain - Anxiety or Adverse Side Effects
« Reply #3 on: April 18, 2014, 07:25:00 PM »
Thanks for the replies.  I guess one way to find out is to taper off of Effexor.  I've only been 37.5mg for a few weeks.  As unpleasant as that might be it should give an indication of whether the medication is causing it.  I will be calling my Dr on Monday as this is getting to be more than just a bit uncomfortable.
Bookmark and Share

Tags:
 

Related Topics

  Subject / Started by Replies Last post
0 Replies
433 Views
Last post March 31, 2011, 11:45:29 AM
by morelaur88
4 Replies
802 Views
Last post July 03, 2011, 09:27:02 PM
by Caseman
0 Replies
318 Views
Last post April 10, 2013, 06:31:55 PM
by dannysmiles19
5 Replies
341 Views
Last post December 10, 2013, 05:45:38 AM
by japheree
7 Replies
350 Views
Last post February 06, 2014, 05:18:11 AM
by Sunlover